Thursday, February 23, 2012

As

Two patients come into the emergency department.

The first patient is a volcanist (you know, a person who explores volcanoes) who just got back from a trip inside a volcano hours ago. He presents with nausea, vomiting, abdominal pain, and severe watery diarrhea. You ask him what he's been eating, but you can tell - he has garlic on his breath. His exam shows hypotension and signs of dehydration. An EKG shows a QTc of 500; the patient takes no medications. He is admitted to the hospital with an uncertain diagnosis and a week later develops pancytopenia and hepatitis. Three weeks into the hospitalization, he starts requiring higher and higher doses of gabapentin for a painful peripheral neuropathy starting with distal paresthesias and progressing to ascending sensory loss and weakness.


The second patient is a person visiting from West Bengal (or India, or Bangladesh). He presents with the skin changes shown above. He has a history of HTN and squamous cell carcinoma. He also has a symmetric sensorimotor polyneuropathy. This began years ago as numbness and tingling in the feet, progressing to the arms. The patient can't even walk because of intense burning in his soles. He often gets cramping in his calves. On exam, there is diminished vibratory sensation and decreased deep tendon reflexes.

Challenge: What's your diagnosis?

First image shown under Creative Commons Attribution Share-Alike License. Second and third images shown under Fair Use.

4 comments:

Anonymous said...

Arsenic Poisoning

Anonymous said...

Arsenic poisoning

Reflex Hammer said...

Arsenic poisoning (the title was the giveaway)

Craig Chen said...

wow good job - it's hard to come up with good case titles :P
-
As

As is the chemical symbol for arsenic; this is arsenic poisoning, both acute and chronic. The images show some of the characteristic lesions including diffuse hyperkeratosis of the palms and soles.

Source: UpToDate.